The Toxicology of Methadone-Related Death in Infants Under 1 Year: Three Case Series and Review of the Literature
Methadone-related fatalities occur rarely in infants under 1 year, with five confirmed cases in the literature. The interpretation of pediatric postmortem toxicology relies on adult data; however, infants have crucial physiological differences that may impact interpretation of results. Retrospective case review included scene investigation, interviews, autopsy, and NIH/CDC Sudden Unexplained Infant Death Investigation Reporting Form. Methadone levels were confirmed by liquid chromatography/tandem mass spectrometry (LC-MS/MS). The fatal blood methadone levels in this case series ranged from 69 to 700 ng/mL. This review of the literature adds toxicological findings of three methadone-related infant fatalities and reviews the current literature on methadone-related death in infants under 1 year. With opioid use on the rise in today's society, forensic experts should have a high index of suspicion for the possibility of intentional or unintentional poisoning in infants.